Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults compared to younger people. Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medications can have side effects. If you are taking NSAIDs, check the US Food and Drug Administration's (FDA) website for medication guide for more information.
Gastrointestinal problems, including stomach pain, ulcers , and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, diarrhea, or dyspepsia (indigestion and gas).
NSAIDs may create or worsen gastroesophageal reflux disease (GERD) symptoms and complications. These may include:
- Esophagitis/Acid reflux—severe heartburn
- Esophageal stricture —narrowing of the esophagus, which makes swallowing difficult or painful
- Barrett's esophagus —a condition marked by a change in the lining in the esophagus due to long-term acid reflux
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
- Advanced age
- History of ulcers
- Excess alcohol consumption
- Use of anti-coagulants and corticosteroids
If any of the following warning signs appear, contact your physician immediately:
- Black, tarry stools
- Vomiting of blood
- Severe heartburn or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea, vomiting, or diarrhea
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
- Increased risk of kidney failure .
- Lightheadedness, drowsiness, confusion, ringing of the ears, and anxiety can occur, all of which usually disappear once the drugs are stopped.
- Because NSAIDs interfere with blood clotting, some people who take high doses of NSAIDs bruise easily. If you take blood thinners, such as aspirin, coumarin, or warfarin, consult with your doctor before starting NSAIDs.
- Allergic reactions to NSAIDs are not uncommon. Signs of a drug allergy include rapid heartbeat, rapid breathing, wheezing, fainting, hives or rash, and puffiness around the eyes.
- The effectiveness of antihypertensive drugs may be limited and cause diastolic blood pressure to rise with NSAID use.
- There is a risk for heart failure in seniors who take diuretics and NSAIDs.
- Increased risk of cardiovascular conditions, such as atherosclerosis and blood clots, which can lead to complications such as a heart attack or stroke .
- NSAIDs are associated with toxic hepatitis , an inflammation of the liver which can lead to liver damage.
- NSAIDs can reduce the effects of ACE inhibitors, beta-blockers, and thiazides. NSAIDs can also increase the risk of toxicity from digoxin.
Why Seniors Are at Increased Risk
People at older ages usually need more medications, and sometimes at higher doses.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
- The liver is the body's central processing plant for drugs. As we age, the liver decreases in size, which means blood flow declines and processing slows.
- The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
- The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your doctor.
How to Protect Yourself
- Consult your physician before taking NSAIDs (or any other drug).
- Take NSAIDs with food to help prevent gastrointestinal upset.
- Keep a list of medications handy when you need to share drug information with your doctor or pharmacist.
- Talk with your doctor about alternative pain relievers, including acetaminophen or herbal medications. All drugs have the potential for interaction and side effects.
- Do not take NSAIDs with alcohol.
- Reviewer: Michael Woods, MD
- Review Date: 09/2013 -
- Update Date: 09/04/2013 -